Granulomas vs filler deposits - how to differentiate?

I had 2 ml Restylane injected into the dermis on my neck on May 19. There have been lumps all over it since then and the skin is itching. Is it easy for s doctor to differentiate if the lumps are granulomas or filler deposits that will reabsorb as time passes by? Do granulomas disappear on their own? Thank you.

Doctor Answers 3

Neck Swelling After Fillers Such as Juvederm or Restylane -- Reverse With Hyaluronidase

Reverse the filler and start RF treatments such as exilis ultra or venus legacy to soften the area.  Best, Dr. Emer.


Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 168 reviews

Neck Lumps After Filler Injection

Hi Maggie and thanks for your question. I assume from your question that you had your neck injected for the horizontal necklace lines across the neck. These are notoriously difficult to inject without causing lumps. Over the years, I have seen that you need to use the softest filler possible to get a smooth result. Your lumps are extremely unlikely to be granulomas. They are collections of filler. You should try to massage them out if possible. See what your doctor recommends you do, but if you can't get the lumps to go away, your doctor may have to dissolve them with hyaluronidase.

Granulomas vs. Product

Hi Maggie, normally granulomas are very hard.  Restylane would be softer typically than a granuloma.  One easy way to find out is to inject Hyaluronidase into a bumpy area and if the bumps resolve quickly, it is Restylane.  We inject Vitrase to solve this problem for outside patuints that are unhappy with their injections elsewhere.  To see an example of one of these reversal treatments for a patient treated in our Orange, CA office, click on the link below.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
4.5 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.